First, I am not an expert. This post is going to be based on my personal experience and the reading I've done. There are gray areas. It's not black and white, so you need to be really careful about taking advice from the internet. The problem is, finding a doctor who knows more than the internet on this stuff is hard. Hopefully you can find someone instead of relying on Dr. Google.
Steroid Withdrawal is what happens when you stop taking steroids. It's a pretty immediate cause and effect. Stop steroids and, very shortly, you feel like crap. The hallmark symptom, in my experience, is muscle pain, essentially all over your body. If you happen to work out when it hits, you will find yourself inordinately sore to the point where you won't be exercising again any time soon. That is steroid withdrawal.
It is not dangerous per se, just really unpleasant.
Steroid Withdrawal can also cause low blood sugar and low blood pressure similar to an adrenal crisis, but unlike an adrenal crisis, it's not an emergency. You can treat the problem yourself by increasing salt consumption and eating a few more simple carbs every day.
You should notice an almost immediate improvement with salt and sugar.
Steroid Withdrawal will resolve in a week or two--longer in some cases. The trick is to manage the pain with Tylenol/Advil, eat salt, eat sugar and rest until the worst passes. You should notice a slow, gradual progression of improvement which is a good sign that it's steroid withdrawal.
With regards to the pain of steroid withdrawal: For Cushings patients, who actually have brain tumors that cause steroid-like problems, they often get prescription narcotics for the muscle pain of steroid withdrawal (which is really cortisol withdrawal for them because in Cushings your body makes way too much 'steroid' all by itself, but the symptoms are identical to steroid withdrawal). So the pain is significant. No doctor is going to give you narcotics for this because they rarely have much experience with it, so don't expect that, but realize the muscle pain can be severe and you will still be okay.
The treatment for steroid withdrawal is either time and sucking it up or some doctors will compassionately prescribe more steroids and do a slower taper to give your body time to adjust. In my reading, the doctors most likely to prescribe steroids for withdrawal are Rheumatologists or GI docs. Any other specialty and you are most likely out of luck.
An adrenal crisis is what potentially happens when your adrenal gland function has been suppressed by the use of steroids. Typically, steroid use longer than 5-14 days at doses higher than 5mg of prednisone can result in adrenal suppression.
Suppression means your body is literally not making the steroids you need to function. It forgot to 'wake up' after the prescription steroids stopped.
Which can lead to an adrenal crisis, but just because it can doesn't mean it will. Most people are fine. The vast majority of people are luckier than me in this regard.
For me, the hallmark adrenal crisis type symptoms I have are the stomach/back/flank pain along with nausea, diarrhea, profound lethargy, feeling like I'm going to pass out, shortness of breath, loss of appetite, low blood pressure sometimes with accelerated heart rate and complete inability to function in my daily life.
The dishes don't get done, I can't work, I can't exercise. My life screeches to a halt.
Sometimes people who ask me if their adrenals might be a problem are also working full time, working out every day and regularly cleaning their house. That level of function is NOT possible with acute adrenal insufficiency. There is no living, there is just inertia that sucks the soul out of your life.
While joint pain is listed as a potential symptom of adrenal crisis, I have only ever had serious pain with steroid withdrawal.
As long as I don't have the stomach/back/flank pain AND low blood pressure, I figure I'm okay. When those two pop up together, I get worried.
So that is the difference between steroid withdrawal and an adrenal crisis.
In March after being in the hospital for asthma, I immediately had steroid withdrawal symptoms once I started an alternate day taper. I actually ended up in the ER because, while I knew all about suppression, I was not yet familiar with steroid withdrawal. I thought I was suppressed (which I was but it wasn't possible to know that yet unless someone ran the right tests, which no one did) when actually I had withdrawal symptoms.
Things later crossed the line into potential adrenal crisis when the back pain started. It felt like someone was holding a blowtorch to my kidneys. The heat in my body was intense, unlike anything I have ever experienced.
If I had not found a half way intelligent endocrinologist, there is no doubt in my mind that I would've had a true, life threatening adrenal crisis.
The really confusing thing about adrenal suppression (a.k.a. Secondary Adrenal Insufficiency) is that you get to experience steroid withdrawal mixed with the potential of an adrenal crisis. As you stress dose and then taper, you're (potentially) going to go through withdrawal again and again. Which is stressful, which can tax your adrenals triggering crisis like symptoms. It is a vicious and unpleasant cycle.
Most people are, allegedly, not suppressed that long. The medical literature believes that Secondary Adrenal Insufficiency caused by steroids only lasts a month or so. This is utter bullsh*t in my experience. I have had this three times and each time it has been a journey of about a year to get full adrenal function back and then 1 to 2 years after that to fully recover.
It has never been as easy as the medical textbooks make it out to be.
Can Corticosteroids Cause Your Adrenals to Crash or an Acute Adrenal Crisis?
Self Care for Steroid Withdrawal and Adrenal Suppression
Action Potential » Quote of the day: The passage that suddenly made the $40 epidemiology textbook worth it.
A Magical Yet Impractically Secret Phone Number
19 hours ago